Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 22, NWS Brownsville, TX

August 24, 2008Starr County, Texas

NWS Brownsville, TX issued this flash flood warning at Aug 24, 2008, 4:24 PM CDT for Starr County, Texas. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2008, 4:24 PM CDT (21:24 UTC)
Expired
Aug 24, 2008, 6:15 PM CDT
In force
111 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon
Flood severity
None

County Starr County, TX

The radar

The Brownsville radar (KBRO), 156 km from the middle of the area, began a volume at 21:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 9.4 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2008-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1689 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2008-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1689 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 242124
FFWBRO
TXC427-242315-
/O.NEW.KBRO.FF.W.0022.080824T2124Z-080824T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
424 PM CDT SUN AUG 24 2008

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN STARR COUNTY IN DEEP SOUTH TEXAS.

  LOCATIONS AFFECTED INCLUDE...
  ROSITA.
  ROMA.
  RIO GRANDE CITY.
  FALCON DAM.
  EL SAUZ.


* UNTIL 615 PM CDT

* AT 414 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  TORRENTIAL RAIN OF TWO TO THREE INCHES PER HOUR FROM THUNDERSTORMS 
  OVER THE WARNED AREA. THIS IS OVER AREAS THAT HAVE RECEIVED        
  MULTIPLE DAYS OF EXCESSIVE RAINFALL. THE STORMS ARE MOVING NORTH   
  AROUND 5 MPH...AND MODERATE TO HEAVY RAINFALL CAN BE EXPECTED IN   
  THE WARNED AREA INTO THIS EVENING.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
MOVE TO HIGHER GROUND NOW. RESIDENTS LIVING ALONG STREAMS AND
ARROYOS...SHOULD TAKE PRECAUTIONS NOW TO PROTECT LIFE AND PROPERTY.
DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS...OR WATERS OF UNKNOWN
DEPTH...BY FOOT OR BY AUTOMOBILE.

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN

&&

LAT...LON 2666 9904 2644 9852 2640 9853 2626 9860
      2624 9868 2627 9873 2629 9873 2630 9877
      2632 9876 2633 9880 2637 9882 2636 9891
      2639 9894 2638 9897 2640 9899 2641 9911
      2644 9912 2650 9911 2654 9918 2657 9918

$$

64
1 follow-up statement
000 
WGUS74 KBRO 242217
FFSBRO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
517 PM CDT SUN AUG 24 2008

TXC427-242315-
/O.CON.KBRO.FF.W.0022.000000T0000Z-080824T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STARR-
517 PM CDT SUN AUG 24 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR SOUTHERN STARR COUNTY
UNTIL 615 PM CDT...

LOCATIONS AFFECTED INCLUDE...
  ROSITA.
  ROMA.
  RIO GRANDE CITY.
  FALCON DAM.
  EL SAUZ.


AT 515 PM CDT...TORRENTIAL RAIN WAS OCCURRING FROM A THUNDERSTORM 
OVER THE WARNED AREA. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR ARE 
STILL BEING NOTED ON DOPPLER RADAR. RADAR ESTIMATES OF 2 INCHES OF 
RAIN HAVE FALLEN IN AREAS FROM ROMA TO RIO GRANDE CITY. WHILE THE 
HEAVIEST RAIN HAS MOVED TO THE NORTH AND WEAKENED...CONTINUED 
PONDING AND RUNOFF OF THE HEAVY RAIN WILL CONTINUE TO CREATE FLASH 
FLOODING CONDITIONS IN AREAS.

WIDESPREAD FLOODING IS OCCURRING...OR WILL OCCUR...IN THE WARNED
AREA. NUMEROUS ROADS WILL BE CLOSED...AND HOMES...ESPECIALLY IN LOW
LYING AREAS...WILL BECOME INUNDATED. MOVE TO HIGHER GROUND
IMMEDIATELY

DONT BECOME A STATISTIC. TURN AROUND...DONT DROWN


&&

LAT...LON 2666 9904 2644 9852 2640 9853 2626 9860
      2624 9868 2627 9873 2629 9873 2630 9877
      2632 9876 2633 9880 2637 9882 2636 9891
      2639 9894 2638 9897 2640 9899 2641 9911
      2644 9912 2650 9911 2654 9918 2657 9918

$$

64

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 1:58 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 24, 1:58 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
158 PM CDT SUN AUG 24 2008

.DISCUSSION...THE COMBINATION OF DEEP TROPICAL MOISTURE OUTFLOW
BOUNDARIES AND THE SEA BREEZE HAS RESULTED IN STRONG CONVECTION
ACROSS EASTERN AREAS...ESPECIALLY CAMERON AND WILLACY COUNTIES
THIS AFTERNOON. ALSO SOME MINOR INTERACTION OF THE BROAD
CIRCULATION OF TROPICAL DEPRESSION FAY AS HELP IN PRODUCING
NUMEROUS SHOWERS AND THUNDERSTORMS. THIS ACTIVITY IS SLOWLY MOVING
WEST WITH ADDITIONAL DEVELOPMENT OVER HIDALGO...STARR AND JIM HOGG
AND POSSIBLY ZAPATA THROUGH THE REMAINDER OF THE AFTERNOON AND
EARLY EVENING. MUGGY AND HUMID CONDITIONS TONIGHT WILL RESULT IN
PATCHY FOG.

INGREDIENTS REMAIN IN PLACE FOR ANOTHER SEA BREEZE AFFECT SO WILL
INCREASE POPS TO CHANCE FOR THE LOWER AND MIDDLE VALLEY REGIONS.
THE CYCLONIC FLOW FROM FAY COULD HELP WITH THE LOW LEVEL
CONVERGENCE AS IT DID TODAY. PRECIPITABLE WATER VALUES STAY BETWEEN
2 AND 2.25 INCHES SO WILL MENTION HEAVY RAIN. TUESDAY AND
WEDNESDAY LOOKING LIKE THE DRIEST DAYS OF THE WORK WEEK BUT WITH
WEAK FLOW AT THE SURFACE AND ALOFT AND NO SIGNIFICANT DRYING OF THE
ATMOSPHERE THE SEA BREEZE WILL BE THE MAIN PLAYER. MAX TEMPERATURES
DIFFICULT TO FORECAST WITH PLENTY OF CLOUD COVER PERIODIC RAIN AND
WET GROUNDS. WILL TREND BELOW SEASONAL NORMALS OUT WEST WITH NEAR
NORMAL READING ACROSS THE EASTERN THIRD.

GFS AND ECMWF CONTINUE TO INDICATE ANOTHER DISTURBANCE DEVELOPING
OVER NORTHERN MEXICO. DIFFICULT TO PINPOINT WHERE AND IF THIS
SYSTEM SETS UP SHOP. CONSISTENCY OF THE MODELS THOUGH IS ENOUGH
TO INCREASE POPS TO HIGH END CHANCE FOR THURSDAY AND FRIDAY...WITH
WESTERN AREAS POSSIBLE SEEING THE MOST RAIN ONCE AGAIN. MORE DETAILS
FORTHCOMING AS THIS NEXT SYSTEM TAKES SHAPE. DRIER WEATHER COULD
DEVELOP FOR THE HOLIDAY WEEKEND.

&&

.MARINE...SEAS NEAR 1 FOOT OVER THE LOWER TEXAS GULF WATERS
WITH WINDS VEERING NORTH AT 10 KTS. GENERALLY LIGHT AND VARIABLE
WINDS AND LOW SEAS WILL DOMINATE AS HIGH PRESSURE BECOMES MORE
ESTABLISHED IN THE WEST GULF. SHOWERS WITH FEW EMBEDDED THUNDERSTORMS WILL
SLOWLY DRIFT SOUTH DURING THIS AFTERNOON. SEAS WILL REMAIN 3 FEET OR
LESS THROUGHOUT THE FORECAST PERIOD. ISOLATED SHOWER ACTIVITY WILL
CONTINUE...POSSIBLY INCREASING TO SCATTERED LATE IN THE WEEK.

.AVIATION...MVFR LATE THIS AFTERNOON AND EARLY EVENING WILL
GRADUALLY LIFT TO VFR OVERNIGHT. PATCHY MVFR VSBY IS POSSIBLE
OVERNIGHT DUE TO FOG FORMATION DUE TO WET GROUNDS FROM RECENT
HEAVY RAIN. SCATTERED SHOWERS AND THUNDERSTORMS WILL ALSO DECREASE IN
COVERAGE AS THEY MOVE GENERALLY WEST. EXPECT MVFR TO IFR
CONDITIONS IN THE THUNDERSTORMS. A REPEAT OF TODAY/S CONDITIONS
CAN BE EXPECTED MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  78  90  79  92 /  20  30  20  20
BROWNSVILLE          78  92  78  94 /  30  30  20  20
HARLINGEN            77  94  77  95 /  20  40  20  30
MCALLEN              76  94  76  96 /  40  40  30  30
RIO GRANDE CITY      75  91  76  94 /  40  30  30  30
SOUTH PADRE ISLAND   79  87  80  89 /  20  30  20  20

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

59/58
Hazardous weather outlook, Aug 24, 8:35 AM CDT, 7 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
835 AM CDT SUN AUG 24 2008

TXZ248>257-250915-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
835 AM CDT SUN AUG 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

A FLASH FLOOD WATCH IS IN EFFECT FOR ZAPATA...STARR...AND JIM HOGG
COUNTIES THROUGH 1 PM CDT TODAY. FLASH FLOOD WARNINGS HAVE ALREADY
BEEN ISSUED FOR PORTIONS OF STARR AND ZAPATA COUNTIES TODAY...AS
HEAVY RAINS MOVED INTO THE AREA FROM ADJACENT MEXICO.  RAIN AMOUNTS
OF 2 TO 4 INCHES ARE EXPECTED FOR PORTIONS OF STARR AND ZAPATA
COUNTIES...WITH ISOLATED AMOUNTS OF 4 TO 6 INCHES POSSIBLE.  THE
SATURATED GROUNDS IN THIS REGION CANNOT HOLD WATER...WITH EXTREMELY
HIGH
RUNOFF AND FLOODING POTENTIAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE POTENTIAL FOR HEAVY RAIN WILL DIMINISH EARLY IN THE WEEK...
ALTHOUGH SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST.
CONDITIONS FAVORABLE FOR HEAVY RAIN MAY DEVELOP AGAIN TOWARD THE
END OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

PHILO

In the hours before

Special weather statement, Aug 24, 10:51 AM CDT, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1051 AM CDT SUN AUG 24 2008

TXZ250-251-253>257-241715-
INLAND WILLACY-INLAND CAMERON-BROOKS-HIDALGO-COASTAL WILLACY-
COASTAL CAMERON-KENEDY-
1051 AM CDT SUN AUG 24 2008

...HEAVY RAINS DEVELOPING OVER COASTAL AREAS OF DEEP SOUTH TEXAS...

SHOWERS...AND A FEW THUNDERSTORMS ARE DEVELOPING OVER MAINLY KENEDY
COUNTY AND THE ADJACENT GULF WATERS. SOME HEAVY RAINFALL CAN DEVELOP
OVER ANY PORTION OF THE DEEP SOUTH TEXAS COAST AND THE ADJACENT GULF
WATERS THIS AFTERNOON. GENERALLY...RAINFALL WILL BE ONE INCH OR LESS
DURING PASSAGE OF THESE STORMS BUT WILL CAUSE PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

58/JP
Special weather statement, Aug 24, 11:48 AM CDT, 4 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1148 AM CDT SUN AUG 24 2008

TXZ255-257-241700-
INLAND CAMERON-COASTAL CAMERON-
1148 AM CDT SUN AUG 24 2008

...FUNNEL CLOUDS ARE POSSIBLE IN CENTRAL CAMERON COUNTY...

AT 1148 AM CDT...A SKYWARN SPOTTER REPORTED A FUNNEL CLOUD NEAR LOS
FRESNOS. DOPPLER RADAR SHOWED THE STORM DRIFTING NORTH AT 7 MPH.

FUNNEL CLOUDS CAN BECOME BRIEF...SMALL...BUT DANGEROUS TORNADOES.
MOVE INDOORS IMMEDIATELY...AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 2601 9730 2603 9750 2622 9748 2621 9736
      2620 9736 2621 9735 2620 9731 2615 9731
      2612 9730 2611 9730 2610 9728
TIME...MOT...LOC 1648Z 187DEG 3KT 2611 9739

PHILO
Special weather statement, Aug 24, 12:11 PM CDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1211 PM CDT SUN AUG 24 2008

TXZ250-251-253>257-241915-
INLAND WILLACY-INLAND CAMERON-BROOKS-HIDALGO-COASTAL WILLACY-
COASTAL CAMERON-KENEDY-
1211 PM CDT SUN AUG 24 2008

...HEAVY RAINS MOVING OVER COASTAL AREAS OF DEEP SOUTH TEXAS AND
INLAND NOW...

SHOWERS...AND A FEW THUNDERSTORMS ARE DEVELOPING OVER THE COASTAL
AREAS OF DEEP SOUTH TEXAS AND THE ADJACENT GULF WATERS. SOME HEAVY
RAINFALL CAN DEVELOP OVER ANY PORTION OF THE DEEP SOUTH TEXAS THIS
AFTERNOON...WITH BROOKS COUNTY CURRENTLY SHOWING THUNDERSTORM
DEVELOPMENT. GENERALLY...RAINFALL WILL BE ONE INCH OR LESS DURING
PASSAGE OF THESE STORMS BUT WILL CAUSE PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

58/JP
Special weather statement, Aug 24, 12:11 PM CDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1211 PM CDT SUN AUG 24 2008

TXZ250-251-253>257-241915-
INLAND WILLACY-INLAND CAMERON-BROOKS-HIDALGO-COASTAL WILLACY-
COASTAL CAMERON-KENEDY-
1211 PM CDT SUN AUG 24 2008

...HEAVY RAINS MOVING OVER COASTAL AREAS OF DEEP SOUTH TEXAS AND
INLAND NOW...

SHOWERS...AND A FEW THUNDERSTORMS ARE DEVELOPING OVER THE COASTAL
AREAS OF DEEP SOUTH TEXAS AND THE ADJACENT GULF WATERS. SOME HEAVY
RAINFALL CAN DEVELOP OVER ANY PORTION OF THE RIO GRANDE VALLEY
THIS AFTERNOON...WITH BROOKS COUNTY CURRENTLY SHOWING THUNDERSTORM
DEVELOPMENT. GENERALLY...RAINFALL WILL BE ONE INCH OR LESS DURING
PASSAGE OF THESE STORMS BUT WILL CAUSE PONDING OF WATER ON
ROADS...AND MINOR FLOODING OF POOR DRAINAGE AREAS.

WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE A SAFE
DISTANCE BETWEEN YOU AND OTHER VEHICLES. WHEN USING WIPERS...TURN ON
HEADLIGHTS. AVOID DRIVING THROUGH PUDDLES THAT COULD HIDE POTHOLES OR
CAUSE HYDROPLANING. MAKE SURE YOUR HEADLAMPS...TIRES...AND WIPERS ARE
IN GOOD CONDITION. KEEP AN EMERGENCY KIT WHICH INCLUDES A
FLASHLIGHT...FLARES...AND SIMPLE HAND TOOLS.

SEVEN THOUSAND PEOPLE DIE IN WEATHER RELATED AUTOMOBILE ACCIDENTS
EACH YEAR... MANY DUE TO POOR VISIBILITY AND WET ROADS.

REMEMBER: VISIBILITY AND TRACTION LEAVE TIME FOR REACTION

58/JP

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:21 AM CDTAreal Flood AdvisoryBROJim Hogg, Starr, Zapata114 min
Aug 24, 3:40 AM CDTAreal Flood AdvisoryBROJim Hogg95 min
Aug 24, 6:31 AM CDTFlash Flood WarningBROJim Hogg54 min
Aug 24, 6:42 AM CDTFlash Flood WarningBROStarr, Zapata108 min
Aug 24, 8:20 AM CDTFlash Flood WarningBROStarr, Zapata67 min
Aug 24, 11:48 AM CDTSpecial Weather StatementBROCameron12 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.